Rhode Island, 2006

High Wind in Rhode Island, January 18, 2006

January 18, 2006 · NWS BOX · 4 events in 3 counties and zones

An intensifying low pressure system moved across the Great Lakes and into Quebec, producing strong damaging winds across Rhode Island on 18 January 2006. Sustained winds of 33 MPH at 1:14 PM and 36 MPH at 1:04 PM were measured at the Newport and Manchester airports, respectively.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An intensifying low pressure system moved across the Great Lakes and into Quebec, producing strong damaging winds across Rhode Island on 18 January 2006. Sustained winds of 33 MPH at 1:14 PM and 36 MPH at 1:04 PM were measured at the Newport and Manchester airports, respectively. In addition, winds gusted to as high as 59 MPH at 11:45 AM in North Foster. Wind gusts downed a tree on a house on Cathedral Street in Cumberland. Two large trees and limbs were blown down in Coventry. In Warwick, winds knocked a utility pole and a transformer down. No known injuries directly resulted from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 18, 9:46 AM EST, 44 minutes earlier.

Area forecast discussion, Jan 18, 9:46 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
946 AM EST WED JAN 18 2006

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
WITH TEMPERATURES SOARING TO THE LOWER TO MID 50S AT 12Z ACROSS
CENTRAL AND SOUTHERN AREAS...HAVE UPDATED THE ZONES AND GRIDS TO
REFLECT TEMP INCREASE...ESPECIALLY OVER THE CONNECTICUT RIVER VALLEY.
USED 06Z MAV MOS GUIDANCE AS BASE...BUT RAISED SEVERAL DEGREES IN
SOME PLACES TO REFLECT CURRENT CONDITIONS. NOTING ON OUR MESONET
STATIONS...AT LEAST AT 12Z...STILL IN THE LOWER 30S ACROSS WESTERN
FRANKLIN AND NORTHWEST HAMPSHIRE COUNTIES...THOUGH THAT APPEARS TO
HAVE SCOURED OUT AS TEMPS THERE AT 1430Z UP TO AROUND 50. ALSO...KBAF
JUMPED FROM 37 TO 54 DEGREES FROM 1308Z TO 1337Z

AT 13Z...NOTED TEMP AT KHFD UP TO 61 AND 60 AT KMMK MONITORING
RECORD TEMPS FOR KBDL CLOSELY...RECORD HIGH FOR TODAY IS 63 SET IN
1990. HAS ALSO RISEN TO 53 AT KORH...RECORD THERE IS 59 SET IN 1973.

WINDS ALSO INCREASE QUICKLY ACROSS THE REGION. WFO OKX REPORTED GUST
TO 62 MPH AT BENNINGTON VT...AND GUSTS IN THE 60S ACROSS SOUTHEASTERN
NY STATE WITH SOME DAMAGE REPORTS. NOTING WINDS FROM THE SOUTH AT 70
KTS AT 4KFT ON THE VAD WIND PROFILER FROM THE KBOX 88D. LSR WILL BE
COMING...REPORT OF 1 1/2 FOOT DIAMETER TREES DOWN IN SOUTH WINDSOR
CT. SKYWARN ON SITE TO KEEP AN EYE ON THIS ASPECT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 348 AM EST WED JAN 18 2006)

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
HAVE CANCELLED WINTER WX ADVISORY. TEMPS HAVE COME UP TO ABOVE
FREEZING IN THE ADVISORY AREA.

MAIN FOCUS TODAY IS THE WIND. MODEL SUITE STILL INDICATING EXTREMELY
STRONG LOW LEVEL JET AT 925MB / 1000FT SCREAMING AT 80 KTS. AFTER
COLLABORATION WITH NEIGHBORS HAVE HOISTED HIGH WIND WARNING FOR ALL
BUT NE MASS AND SW NH. AND FOR NE MASS AND SE NH GOING WITH STRONG
WIND ADVISORY. WHAT WE DO NOT GET IN ACTUAL WARNING CRITERIA
WINDS...THINKING IS IMPACT IN TERMS OF DAMAGE. BEST HIGH WINDS OVER
ELEVATIONS AROUND 1000FT AND ALONG SOUTH COAST. AND RATHER THAN
PINPOINT EXACTLY WHERE...OPTED TO PLACE MOST OF INTERIOR IN HIGH WIND
WARNING.

BEST TIMING OF HIGH WINDS WITH POTENTIAL SEVERE GUSTS IN CONVECTIVE
ELEMENTS...BETWEEN 16-19Z. FOR SIMPLICITY HEADLINING WIND WARNING AND
WIND ADVISORY TO START AT 6AM AND GO THROUGH 4 PM...EXCEPT FOR CAPE
AND ISLANDS WHERE HIGH WIND WARNING POSTED THROUGH MIDNIGHT. AFTER 4
PM NOT OUT OF THE WOODS...AS EVACUATING LOW LEVEL SOUTHERLY JET TO BE
TRAILED BY COLD FRONT WITH GOOD COLD AIR ADVECTION AND MIXING. BUT
BEST WIND TRANSFER IN CAA MORE IN ADVISORY LEVELS OVER INTERIOR...BUT
WARNING LEVELS OVER CAPE AND ISLANDS...THUS LENGTHENING TIME OVER
CAPE AND ISLANDS FROM 10 PM UNTIL MIDNIGHT.

SPC HAS OUR AREA IN A GENERAL (NO ORGANIZED) TSTM RISK TODAY. BUT
INTERESTING THAT SOUTHERN NEW ENGLAND MAKES THE CHART IN
JANUARY...LOOKS MORE LIKE A JULY MAP WITH STRONG LOW LEVEL JET...TO
BE TAILED BY STRONG COLD FRONT...GOOD MID LEVEL LIFT...STRONG
PVA...AND DIFFLUENCE ALOFT...TSTMS CERTAINLY SEEM PLAUSIBLE EVEN
THOUGH WAA INVERSION. TQ INDICES AT 17 OR ABOVE...SO BEST CHANCE FOR
ELEVATED CONVECTION TODAY BETWEEN 16-19Z.

AS FOR TEMPS TODAY...FAVORED THE WARMER GFS MOS.

COLD FRONT EXITS EAST BETWEEN 20-22Z WITH STIFF SOUTHWEST WINDS
FOLLOWING UNDER DRY SLOT. FOR TEMPS TONIGHT FAVORED A MOS BLEND.

LONG TERM (THURSDAY THROUGH TUESDAY)...
THE BIG PICTURE SHOWS THE DEPARTING NORTHEAST TROF LIFTING THROUGH
THE MARITIMES ON THURSDAY...LEAVING NEW ENGLAND IN A FLAT FLOW FOR
THE REMAINDER OF THE WEEK.  THE HEMISPHERIC PICTURE STILL SHOWS THE
COLDEST AIR PREFERING RUSSIA...WITH ONE NODE AROUND THE URALS AND
THE OTHER IN EASTERN SIBERIA. ONE PIECE OF THE EASTERN SIBERIAN COLD
POOL IS FORECAST TO SLIP INTO NORTHERN ALASKA...BUT THEN WASHES
OUT.  LESSER COLD POOLS AROUND THE CANADIAN ARCTIC...MOSTLY AROUND
HUDSON BAY...ALSO GO NOWHERE.  THIS PATTERN CONTINUES TO FAVOR MILD
TEMPS FOR US WITH THE OCCASIONAL BRIEF COOL DOWN SUCH AS WHAT WE HAD
EARLY IN THE WEEK.

PRESSURE RISE MAXIMUM WILL BE MOVING OFF THROUGH NORTHERN MAIN
THURSDAY MORNING...AND HIGH PRESSURE BUILDING IN.  THIS SHOULD BRING
A DIMINISHING GRADIENT AND THUS DIMINISHING WIND DURING THE DAY.
MIXING PROFILES SUPPORT GUSTS OF 30 TO 35 KTS DURING THE MORNING
ALONG THE COAST AND 20 TO 25 KTS FARTHER INLAND...WITH A DIMINISHING
TREND THROUGH THE DAY.

THURSDAY THROUGH SATURDAY NOON LOOKS DRY FOR US.  A WEAK WARM FRONT
SLIDES ACROSS NEW ENGLAND THURSDAY AFTERNOON/EVENING WITH SOME
OVERUNNING CLOUDINESS.  THE FRONT STALLS OVER NEW ENGLAND WITH SOME
NORTH-SOUTH WAVERING FORECAST THROUGH SATURDAY MORNING.  THE CLOSER
WE ARE TO THE FRONT...THE MORE CLOUDS WE WILL SEE.  LOW PRESSURE
FROM THE MIDWEST THEN MOVES UP THE FRONT LATE IN THE DAY SATURDAY.
THIS WILL BRING OUR NEXT CHANCE OF RAIN SATURDAY EVENING AND NIGHT.

AVIATION...
PLEASE SEE TAFS AND NOTE WIDESPREAD WIND SHEAR ACROSS NEW ENGLAND
SOUTH TO PHILADELPHIA COMPLEMENTS OF 80KT JET AT 925MB.

MARINE...
STORM WARNINGS CONTINUE OVER OUTER 3 WATERS TODAY TO INCLUDE ACK AND
MVY SOUNDS AND BUZZ BAY. GALES ELSEWHERE THROUGH MUCH OF TONIGHT.
EXTREMELY ROUGH AT ENTRANCE TO NARR BAY THIS AFTERNOON AS OUTGOING
TIDE TO BE MET WITH STRONGEST SOUTHERLY WINDS PILING UP WAVES AT
ENTRANCE AROUND NOON TODAY.

IN THE LONG TERM THERE WILL BE LINGERING GALES OVER THE WATERS
THURSDAY MORNING...BUT WINDS AND SEAS WILL DIMINISH THURSDAY AND
FRIDAY.  THE NEXT CHANCE AT GALE FORCE GUSTS WILL COME SUNDAY IN THE
WAKE OF THE SATURDAY NIGHT LOW PRESSURE.

HYDROLOGY...
CONTINUING WITH FLOOD WATCH...AS COMBINATION OF SNOW MELT AND RAINS
TODAY COULD SEND SOME RIVERS AND STREAMS TO OR OVER BANKFULL.

AS FOR COASTAL FLOODING...BEST CHANCE FOR THIS ALONG SOUTH COAST
GIVEN STRONG SOUTHERLY WINDS TODAY. HIGH TIDES ALONG SOUTH COAST
OCCUR BETWEEN 15 AND 16Z (10 AND 11 AM)...WITH BEST WINDS OCCURING
16-19Z. SO TIDE ON THE WAY OUT AS WINDS TRY TO PILE SEAS UP AT COAST.
STORM SURGE IS ON THE ORDER OF 1 TO 1.5 FEET WITH SITES ALONG SOUTH
COAST FORECAST TO STAY BELOW FLOOD STAGE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING FOR CTZ002>004 UNTIL 4 PM WEDNESDAY.
  ...FLOOD WATCH FOR CTZ002-003 UNTIL 6 PM WEDNESDAY.
MA...FLOOD WATCH FOR MAZ002>004-008>011-026 UNTIL 6 PM WEDNESDAY.
  ...HIGH WIND WARNING FOR MAZ002>004-008>013-016>021 UNTIL 4 PM
     WEDNESDAY.
  ...WIND ADVISORY FOR MAZ005>007-014-015-026 UNTIL 4 PM WEDNESDAY.
  ...HIGH WIND WARNING FOR MAZ022>024 UNTIL MIDNIGHT THURSDAY.
NH...FLOOD WATCH FOR NHZ011-015 UNTIL 6 PM WEDNESDAY.
  ...WIND ADVISORY FOR NHZ011-012-015 UNTIL 4 PM WEDNESDAY.
RI...HIGH WIND WARNING FOR RIZ001>008 UNTIL 4 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ230-236 UNTIL MIDNIGHT THURSDAY.
  ...GALE WARNING FOR ANZ231-235-237 UNTIL 11 AM THURSDAY.
  ...STORM WARNING FOR ANZ232>234-250-254-255 UNTIL MIDNIGHT
     THURSDAY.
&&

SHORT TERM...EVT
Hazardous weather outlook, Jan 18, 5:57 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
557 AM EST WED JAN 18 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
557 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM FOR
SOUTHEAST...CENTRAL...AND WESTERN SECTIONS OF MASSACHUSETTS. THIS
WARNING IS ALSO IN EFFECT FOR MUCH OF NORTHERN CONNECTICUT AND ALL OF
RHODE ISLAND UNTIL 4 PM. SOUTH AND SOUTHEAST WINDS WILL INCREASE TO
30 TO 40 MPH WITH GUSTS TO 60 MPH. THESE WINDS WILL DIMINISH DURING
THE AFTERNOON AS THEY SHIFT TO WEST.

A HIGH WIND WARNING IS ALSO IN EFFECT ON CAPE COD AND THE ISLANDS.
THIS WARNING WILL CONTINUE UNTIL MIDNIGHT. SOUTH AND SOUTHEAST WINDS
WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 60 MPH. THESE WINDS WILL
DIMINISH BRIEFLY AS THEY SHIFT TO WEST...THEN PICK UP AGAIN OUT OF
THE WEST FOR SEVERAL HOURS...DIMINISHING AFTER MIDNIGHT.

A WIND ADVISORY IS IN EFFECT FOR NORTHEAST MASSACHUSETTS...INCLUDING
THE CITY OF BOSTON...AND FOR SOUTHWEST NEW HAMPSHIRE. SOUTH AND
SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50
MPH...THEN DIMINISH AS THEY SHIFT TO WEST DURING THE AFTERNOON.

A FLOOD WATCH IS IN EFFECT UNTIL 5 PM FOR SOUTHWEST NEW
HAMPSHIRE...WESTERN AND NORTH CENTRAL MASSACHUSETTS...AND NORTH
CENTRAL CONNECTICUT. RAINFALL OF AN INCH TO AN INCH AND ONE-HALF WILL
FALL ON SOIL ALREADY SOAKED BY RAIN OVER THE WEEKEND. SNOWMELT WILL
ADD TO THE WATER RUNNING OFF INTO THE RIVERS.

STORM WARNINGS ARE IN EFFECT FOR MOST OF THE NEW ENGLAND COASTAL
WATERS THROUGH THIS EVENING...WITH GALE WARNINGS ELSEWHERE. GALE
FORCE WINDS ARE EXPECTED IN ALL WATERS DURING TONIGHT.

IN ADDITION TO THE RAIN...ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG
WITH THE ASSOCIATED RISK OF LIGHTNING STRIKES.

SHARPLY FALLING TEMPERATURES TONIGHT WILL REACH FREEZING OR A FEW
DEGREES COLDER. THIS WILL CREATE ICY SPOTS OUT OF WET SPOTS WHERE
SURFACES REMAIN UNTREATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DIMINISHING WEST WINDS OVER THE COASTAL WATERS WILL GUST TO GALE
FORCE THURSDAY MORNING. GALE FORCE GUSTS ARE ALSO POSSIBLE ON
THURSDAY AND SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL TAKE PLACE AT 930 AM. SPOTTER REPORTS
ARE ENCOURAGED THROUGH TODAY AND TONIGHT...ESPECIALLY THOSE WITH ANY REPORTS
OF HIGH WINDS AND FLOODING.

WTB

In the hours before

Local storm report, Jan 18, 9:50 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
950 AM EST WED JAN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     NON-TSTM WND DMG SOUTH WINDSOR           41.82N 72.62W
01/18/2006                   HARTFORD           CT   AMATEUR RADIO

            1 FT TO 1.5 FT DIAMETER TREES AND WIRES DOWN ON THE
            CORNER OF ORCHARD HILL DRIVE AND FOSTER STREET.

&&

TLM
Special weather statement, Jan 18, 10:05 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1005 AM EST WED JAN 18 2006

CTZ002>004-MAZ002>004-008>012-RIZ001>008-181700-
BLOCK ISLAND RI-BRISTOL RI-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN KENT RI-HARTFORD CT-NEWPORT RI-
NORTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-
WASHINGTON RI-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-WESTERN KENT RI-WINDHAM CT-
1005 AM EST WED JAN 18 2006

...HEAVY RAIN AND DAMAGING WINDS ENTERING SOUTHERN NEW ENGLAND...

POTENTIALLY DAMAGING WIND GUSTS AS HIGH AS 60 MPH WILL SPREAD INTO
THE CONNECTICUT RIVER VALLEY BY 11 AM...AND SHOULD REACH CENTRAL
MASSACHUSETTS AND RHODE ISLAND BY NOON OR 1 PM.

THESE HIGH WIND GUSTS WERE OCCURRING IN AN AREA OF HEAVY RAIN
SHOWERS...WHICH EXTENDED FROM WESTERN NEW ENGLAND TO LONG ISLAND AT
10 AM. THE SHOWERS WERE MOVING NORTHEAST AT 55 MPH.

A WIND GUST TO 68 MPH WAS REPORTED IN OXFORD CONNECTICUT JUST BEFORE
9 AM...WHILE A GUST TO 58 MPH WAS REPORTED IN WHITE PLAINS NEW YORK.

A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF SOUTHERN NEW ENGLAND
UNTIL 4 PM. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR
LOCAL MEDIA FOR UPDATED INFORMATION.

JWD
Local storm report, Jan 18, 10:16 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1016 AM EST WED JAN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND DMG ROCHESTER               41.73N 70.82W
01/18/2006                   PLYMOUTH           MA   AMATEUR RADIO

            4 TO 6 INCH LIMBS DOWN.

0933 AM     NON-TSTM WND DMG SOUTH WINDSOR           41.82N 72.62W
01/18/2006                   HARTFORD           CT   AMATEUR RADIO

            1 FT TO 1.5 FT DIAMETER TREES AND WIRES DOWN ON THE
            CORNER OF ORCHARD HILL DRIVE AND FOSTER STREET.

0945 AM     NON-TSTM WND DMG BROCKTON                42.08N 71.03W
01/18/2006                   PLYMOUTH           MA   AMATEUR RADIO

            10-12 INCH DIAMETER TREE DOWN ON COPELAND STREET ON THE
            WEST BRIDGEWATER LINE.

0945 AM     NON-TSTM WND DMG WORTHINGTON             42.42N 72.93W
01/18/2006                   HAMPSHIRE          MA   AMATEUR RADIO

            TREES AND WIRES DOWN CAUSING A SMALL BRUSH FIRE.

0945 AM     NON-TSTM WND DMG ELLINGTON               41.90N 72.47W
01/18/2006                   TOLLAND            CT   AMATEUR RADIO

            TREES AND WIRES DOWN.

0945 AM     NON-TSTM WND GST N FOSTER                41.85N 71.77W
01/18/2006  57.00 MPH        PROVIDENCE         RI   CO-OP OBSERVER

0950 AM     NON-TSTM WND DMG WEST HARTFORD           41.77N 72.75W
01/18/2006                   HARTFORD           CT   AMATEUR RADIO

            NUMEROUS REPORTS OF TREES AND WIRES DOWN.

0954 AM     NON-TSTM WND GST MILTON                  42.24N 71.08W
01/18/2006  62.00 MPH        NORFOLK            MA   AMATEUR RADIO

            MEASURED AT BLUE HILL OBSERVATORY.

&&

TLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northwest Providence

When
January 18, 10:30 AM EST to 11:45 AM EST
Where
Northwest Providence forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

High Wind, Western Kent

When
January 18, 11:30 AM EST to 12:30 PM EST
Where
Western Kent forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

High Wind, Eastern Kent

When
January 18, 12:00 PM EST to 1:00 PM EST
Where
Eastern Kent forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

High Wind, Northwest Providence

When
January 18, 2:00 PM EST to 3:00 PM EST
Where
Northwest Providence forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2006Every state in 2006This day in weather historyWarnings in Rhode Island, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488340, 5488342, 5488343, 5488341.